Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 3:53 PM CDT for Iron County, Price County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 3:53 PM CDT (20:53 UTC)
- Expired
- Jul 21, 2002, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Iron County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:14 PM CDT | Hail 0.75 | Phillips, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS53 KDLH 212053 SVRDLH WIC051-099-212145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 350 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRON COUNTY IN NORTHWEST WISCONSIN PRICE COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 445 PM CDT * AT 350 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES EAST OF PARK FALLS TO 22 MILES SOUTH OF PARK FALLS...MOVING SOUTH AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... PRENTICE AROUND 420 PM BRANTWOOD AROUND 425 PM DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4617 8977 4538 9103 4506 9113 4585 8988 BELTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 2:20 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SUN JUL 21 2002 TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON. FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES. THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH TEMPERATURES SLIGHTLY BELOW NORMAL. Beltz .DLH...NONE.
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:13 AM CDT | Tornado Warning | DLH | Burnett, Washburn | 62 min |
| Jul 21, 12:24 AM CDT | Tornado Warning | DLH | Burnett, Washburn | 51 min |
| Jul 21, 2:58 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.